Alabama, 2016Winter Weather in Alabama, February 15, 2016
February 15, 2016 · NWS HUN · 1 event in 1 county or zone
Light freezing rain produced a light glaze on trees, powerlines, and other elevated objects atop Lookout Mountain during the morning and early afternoon of the 15th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light freezing rain produced a light glaze on trees, powerlines, and other elevated objects atop Lookout Mountain during the morning and early afternoon of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 15, 3:16 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 15, 3:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 AM CST MON FEB 15 2016
.DISCUSSION...
AS OF 09Z...MUCH OF THE CENTRAL U.S. WAS DOMINATED BY A BROAD UPPER
LEVEL TROUGH...AS A FAIRLY AMPLIFIED UPPER RIDGE WAS SITUATED OVER
THE WESTERN COAST. AT THE SURFACE...A COLD FRONT WAS JUST ENTERING
EXTREME NW ALABAMA...AND EXTENDED SOUTHWESTWARD INTO EAST TEXAS.
MEANWHILE...A WARM FRONT WAS LOCATED JUST EAST OF A MUSCLE SHOALS TO
JASPER TO TUSCALOOSA LINE. FURTHER WEST...A SURFACE CYCLONE WAS
SLOWLY MOVING EAST ACROSS SOUTHEAST TEXAS. LIGHT TO MODERATE RAIN WAS
OBSERVED ON AREA RADARS...GENERALLY ALONG AND NORTH OF THE COLD FRONT
AND WITHIN THE NARROW WARM SECTOR. PRECIP INTENSITY HAS INCREASED
SLIGHTLY OVER THE LAST HOUR OR SO...AS THE UPPER LEVEL VORT MAX
BEGINS TO ENTER THE REGION...AND FORCING INCREASES.
THE SURFACE LOW OVER TEXAS WILL MOVE NORTHEAST ALONG THE FRONT AND
DEEPEN AS IT ENTERS THE FORECAST AREA DURING THE LATE MORNING
THROUGH AFTERNOON. MEANWHILE...THE UPPER LEVEL TROUGH WILL AMPLIFY
SLIGHTLY DURING THE DAY. RAINFALL RATES MAY BECOME HEAVY AT TIMES
LATER TODAY AS THE FORCING INCREASES....AND STORM TOTAL RAINFALL
AMOUNTS ARE EXPECTED TO REACH INTO THE 1.5 TO 2 INCH RANGE FOR A
LARGE PORTION OF THE AREA. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...HOWEVER THE CHANCE FOR FLASH FLOODING SEEMS TO BE RATHER
LOW...GIVEN THE DRY CONDITIONS THAT WERE IN PLACE.
ADDITIONALLY...SURFACE TEMPERATURES WILL CONTINUE TO WARM FROM WHERE
THEY ARE NOW...DESPITE THE CLOUD COVER AND PRECIP...THANKS TO THE
STRONG WAA. AS THE UPPER TROUGH APPROACHES AND UPPER LEVEL HEIGHTS
FALL...COOLING ALOFT WILL PROVIDE A BRIEF PERIOD OF STEEPENED LAPSE
RATES AND ELEVATED INSTABILITY. THE ELEVATED CONVECTION WAS ONGOING
ACROSS ARKANSAS...AND SEE NO REASON FOR THIS TO DIMINISH.
THEREFORE...HAVE KEPT THE SLIGHT CHANCE THUNDERSTORMS IN THE
FORECAST.
RAIN WILL TAPER OFF FROM WEST TO EAST AS THE THE AXIS OF THE UPPER
LEVEL TROUGH MOVES SLOWLY OVER THE TN VALLEY LATE THIS EVENING AND
INTO THE MORNING HOURS ON TUESDAY. WINDS WILL BRIEFLY SHIFT NORTH
JUST BEHIND THE AFOREMENTIONED COLD FRONT...HOWEVER SOUTHERLY FLOW
IS EXPECTED TO RETURN TUESDAY MORNING. A SECOND UPPER LEVEL
SHORTWAVE WILL DIG SOUTHWARD IN THE LONGWAVE TROUGH AND AMPLIFY OVER
MISSOURI TUESDAY. THIS WAVE IS EXPECTED TO WEAKEN AND SHEAR APART AS
IT REACHES THE TN VALLEY...HOWEVER THERE MAY BE ENOUGH FORCING TO
WARRANT SCATTERED SHOWERS...MAINLY ACROSS THE NORTH. THE PRECIP WILL
BE SHORT LIVED AS WHATS LEFT OF THE WAVE MOVES EAST OF THE AREA EARLY
WEDNESDAY MORNING.
THE COOLEST PERIOD OVER THE NEXT 7 DAYS WILL COME WEDNESDAY AND
WEDNESDAY NIGHT...AS WEAK CAA OCCURS...THOUGH TEMPS WILL BE
SEASONABLE FOR MID FEBRUARY. HOWEVER...SOUTHERLY FLOW WILL BEGIN IN
EARNEST THURSDAY...WHILE AN UPPER LEVEL RIDGE BUILDS OVER THE AREA.
A WARMING TREND WILL BEGIN ON THURSDAY AND CONTINUE INTO THE
WEEKEND...WITH HIGHS ON SATURDAY REACHING INTO THE UPPER 60S TO
POSSIBLY LOWER 70S. UNFORTUNATELY...THE RIDGE WILL WEAKEN SATURDAY
AND INTO SUNDAY...AND ZONAL FLOW WILL TAKE OVER ALOFT. MOISTURE WILL
INCREASE OVER THE AREA...AS WEAK DISTURBANCES MOVE THROUGH THE
NORTHERN PERIPHERY OF THE RIDGE. SCATTERED SHOWERS ARE EXPECTED
DURING THE AFTERNOON HOURS ON SATURDAY AND MAY CONTINUE THROUGH THE
FIRST HALF OF THE NEXT WORKWEEK. GUIDANCE IS IN A SLIGHT
DISAGREEMENT AS TO THE BEST PERIODS FOR RAIN...AND WITH NO STRONG
SYNOPTIC SCALE FORCING...HAVE ONLY MENTIONED CHANCE POPS FOR THE
EXTENDED.
73
&&
.AVIATION...
/ISSUED 1101 PM CST SUN FEB 14 2016/
FOR 06Z TAFS...A STALLED BOUNDARY NORTH OF THE TAF SITES WILL HAVE A
COUPLE OF SFC WAVES THAT WILL MOVE ALONG THE BOUNDARY. THIS WILL
INCREASE THE CHC OF RA ACROSS THE CWA OVERNIGHT AND INTO MONDAY.
A CDFNT WILL MOVE ACROSS THE TAF SITES BY MONDAY AFTN. RA WILL BEGIN
TO TAPER OFF FROM W TO E BEGINNING ARND 03Z. VFR CONDITIONS ATTM WILL
DROP TO MVFR/IFR CONDITIONS BY 17Z AND WILL CONTINUE THRU THE END OF
THE FCST PERIOD.
007
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 56 39 58 37 / 100 80 20 10
SHOALS 54 38 58 36 / 100 50 20 10
VINEMONT 54 39 57 37 / 100 80 20 10
FAYETTEVILLE 51 37 53 36 / 100 80 40 10
ALBERTVILLE 54 39 56 37 / 100 90 20 10
FORT PAYNE 53 38 55 37 / 100 90 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 15, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST MON FEB 15 2016
ALZ001>010-016-TNZ076-096-097-161115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CST MON FEB 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A STRENGTHENING AREA OF LOW PRESSURE WILL TRACK NORTHEASTWARD ACROSS
THE CENTRAL TENNESSEE VALLEY TODAY AND TONIGHT. THIS DISTURBANCE
WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN AND A FEW EMBEDDED
THUNDERSTORMS TO THE REGION TODAY...WITH THIS ACTIVITY ENDING FROM
WEST TO EAST DURING THE EVENING.
MOST LOCATIONS WILL RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN...WHICH
MAY LEAD TO PONDING OF WATER ON ROADS AND MINOR FLOODING IN LOW
LYING AREAS THAT NORMALLY EXPERIENCE POOR DRAINAGE. THE MAIN THREAT
FROM ANY STORMS THAT DEVELOP WILL BE BRIEF WIND GUSTS TO 30 MPH AND
OCCASIONAL LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF HEAVY RAINFALL AND FLOODING WILL BE GREATLY APPRECIATED.
70/DD
Winter Weather, Dekalb
- When
- February 15, 5:00 AM CST to 2:00 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Light icing on trees and power lines was reported due to freezing rain and drizzle.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, February 15, 20163 injured · $5.2 million · EF3 · 13 events
- Tornadoes and Hail in Mississippi, February 15, 20162 injured · $3.2 million · EF2 · 50 events
- Tornadoes and Hail in Alabama, February 15 to 16, 20161 injured · $1.7 million · EF2 · 38 events
- Damaging Winds in Florida, February 15, 2016$117,000 · 70 kt wind · 52 events
- Heavy Snow in Ohio, February 15 to 16, 2016$1.1 million · 4 events
- Winter Storm in New York, February 15 to 16, 2016$295,000 · 17 events
- Heavy Snow in Pennsylvania, February 15 to 16, 2016$550,000 · 3 events
- Winter Weather in Vermont, February 15 to 16, 2016$160,000 · 16 events
- Damaging Winds and Winter Weather in Georgia, February 15 to 16, 2016$115,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, February 15, 2016$77,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Louisiana, February 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Mississippi, February 15, 20162 injured · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618474.